Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 16, 2021Coosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 16, 2021, 4:55 PM CDT for Coosa County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:55 PM CDT (21:55 UTC)
Expired
Jul 16, 2021, 5:45 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL

County Coosa County, AL

The radar

The Birmingham radar (KBMX), 33 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS84 KBMX 162155
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
455 PM CDT Fri Jul 16 2021
 
ALZ035-036-162245-
Chilton AL-Coosa AL-
455 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON AND WESTERN
COOSA COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Higgins Ferry Park, or near Clanton, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clanton, Weogufka, Lyle, Mitchell Lake, Dollar, Strickland
Crossroads, Lay Lake Dam, Unity, Marble Valley, Moriah, Higgins Ferry
Park, Bentleyville, Lay Lake, Waxahatchee Creek, Paint Creek and
Mitchell Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 8644 3284 8663 3302 8656 3303 8654
      3302 8652 3306 8652 3307 8651 3309 8651
      3310 8649 3310 8648 3300 8622
TIME...MOT...LOC 2155Z 209DEG 13KT 3283 8652 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:40 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 2:40 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
240 PM CDT Fri Jul 16 2021

.SHORT TERM...
/Updated at 0846 AM CDT Fri Jul 16 2021/

Through Tonight.

On visible satellite imagery, an MCV is circulating just to the
northwest of Demopolis and producing some light showers & drizzle
from a deck of mid-level clouds. These clouds are covering a
majority of the area and resulting in slow temperature rises this
morning, but I expect only minor impacts to forecast highs as the
clouds should begin to mix apart as we reach midday. Expect temps to
rebound back into the upper 80s to lower 90s again this afternoon
unless otherwise cooled by rain. Lift from the MCV will support
scattered coverage of showers and storms, especially now that
moisture is rising with a PWAT value of 1.82 inches measured on the
12Z BMX RAOB. Some activity will linger into the evening, but will
mostly diminish before midnight with overnight lows in the lower 70s.

Saturday.

The Atlantic ridge, which has been the dominant feature over the
Southeast for the past few days, will begin to lose its control
tomorrow as a mid-level trough deepens over the Great Lakes
region and extends southwest into the Lower MS Valley. The
increasing presence of cyclonic flow will support scattered to
numerous afternoon showers and thunderstorms across our
north/northwest, especially along and north of I-20 just
downstream of the trough. Less coverage is expected in the
southeast where drier air will be situated closer to the ridge,
but could see activity expand further east than expected due to
outflow and mesoscale boundary interactions. Temperatures will
range from the lower 80s northwest to low/mid 90s southeast.

86

.LONG TERM...
/Updated at 0231 PM CDT Fri Jul 16 2021/

Extended forecast is on track, as a wetter pattern takes shape
across the region early next week. An upper level trough/shear
axis sits across the area providing a focus and lift for more than
your typical diurnal coverage. Alot of uncertainty with the mid
level circulation that breaks from the main trough for Wednesday
and Thursday, with some solutions now showing increased rain
chances remaining across the entire area through the period.

14

Previous long-term discussion:
/Updated at 0208 AM CDT Fri Jul 16 2021/
Saturday night through Thursday.

Overall pattern remains fairly consistent with what has occurred
throughout the summer thus far, with a weakness in the ridge
overhead downstream of a strong mid-level anticyclone centered
near/north of the Four Corners. This results in a continued theme
of above average rain chances and below average high
temperatures, keeping heat indices well below heat advisory
criteria. A weak mid-level trough axis extending southwestward
from Northeast troughing combined with PWATs at or above 2 inches
will favor numerous to widespread showers and storms Sunday and
Monday. A zonally oriented shear axis/weakness will be located
across the Gulf states by Tuesday while a mid-level circulation
potentially forms over Texas. A north to south PWAT gradient will
set up with the highest PWATs and rain chances in the southern
counties. There are some model differences regarding where exactly
the moisture gradient sets up, with some models bringing some
drier air aloft into the northern counties. Did not make much of a
change to the previous forecast due to this uncertainty.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Mid-level clouds associated with a MCV near BHM are beginning to
dissipate this afternoon and leaving mostly clear skies near the
northern terminals. This area will likely fill in with SCT cu such
is already present across the south. Once surface temperatures
rebound, expect isolated to scattered thunderstorms to develop
across the area, especially in the south where surface
destabilization has been unimpeded by the MCV and low-level cu
are showing signs of vertical development on vis satellite. Included
a TEMPO for TSRA at MGM and TOI from 22-00Z, but amendments may be
needed. Additionally, a line of thunderstorms over Central
Mississippi will move into west Central AL in the following hours
and may produce flight interruptions at TCL. Any storms in the
area will dissipate shortly before midnight, but low ceilings will
move in from the northwest tomorrow morning in advance of a mid-
level trough which will produce additional support for rainfall
tomorrow.

86

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected Saturday,
becoming more numerous to widespread Sunday through Tuesday.
Highest chances will be in the afternoon and evening hours.
Localized fog, mainly in river valleys, will be possible each
morning around sunrise. The humid airmass will result in high
relative humidity values each day, with generally light southerly
to southwesterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  70  85  68 /  40  70  60  80  60
Anniston    71  88  71  85  71 /  40  60  50  70  60
Birmingham  71  88  72  85  71 /  30  60  50  70  60
Tuscaloosa  72  88  72  85  71 /  40  60  50  70  60
Calera      71  87  72  85  71 /  40  60  50  60  60
Auburn      71  89  72  87  71 /  40  30  20  50  50
Montgomery  72  92  73  91  72 /  40  40  30  50  50
Troy        71  92  73  91  72 /  40  30  20  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 16, 3:23 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
323 AM CDT Fri Jul 16 2021

ALZ011>015-017>050-171130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
323 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 16, 4:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
455 PM CDT Fri Jul 16 2021

ALZ035-036-162245-
Chilton AL-Coosa AL-
455 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON AND WESTERN
COOSA COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Higgins Ferry Park, or near Clanton, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clanton, Weogufka, Lyle, Mitchell Lake, Dollar, Strickland
Crossroads, Lay Lake Dam, Unity, Marble Valley, Moriah, Higgins Ferry
Park, Bentleyville, Lay Lake, Waxahatchee Creek, Paint Creek and
Mitchell Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 8644 3284 8663 3302 8656 3303 8654
      3302 8652 3306 8652 3307 8651 3309 8651
      3310 8649 3310 8648 3300 8622
TIME...MOT...LOC 2155Z 209DEG 13KT 3283 8652

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:21 PM CDTSpecial Weather StatementBMXLowndes39 min
Jul 15, 7:29 PM CDTSpecial Weather StatementBMXJefferson31 min
Jul 15, 8:00 PM CDTSpecial Weather StatementBMXJefferson45 min
Jul 15, 8:09 PM CDTFlash Flood WarningBMXJefferson2 hr
Jul 15, 8:28 PM CDTSpecial Weather StatementBMXJefferson47 min
Jul 15, 9:41 PM CDTSpecial Weather StatementBMXMarengo34 min
Jul 15, 10:10 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
Jul 16, 4:56 PM CDTSpecial Weather StatementBMXAutauga49 min
Jul 16, 5:18 PM CDTSpecial Weather StatementBMXShelby27 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.